Back to all discussions

Botox injection interruption

I've been getting Botox injections for 3 years, and it's the only thing that has reliably helped me. I've tried almost all of the preventatives with little or no lasting effect. However, despite the Botox, the daily migraines (that I've had for almost four years straight) have increased in severity over the last 6-8 months. I blame ankle surgery and the subsequent drop in activity for the spike, but they've definitely been continually getting worse over time since my first migraine in 1998.

My insurance company, who I've been with for only the last year, decided the Botox doesn't work for me and has denied treatment. I got their denial letter 2 days before my December appointment, and since I don't have $12k to pay out of pocket, I went without. The headache clinic I go to has been really helpful with the appeal, and now I'm waiting for the insurance to review my case for a 3rd time.

While I wait, though, the Botox wears off a little more each day. It's really strange to have feeling back in places that have been numb for 3 years, and to be able to move parts of my forehead and scalp that were mostly frozen for so long.

As the Botox wears off the migraine pain is changing and worsening, as I knew it would. While it's good proof that the Botox does actually work for me, at least partially, I'm a bit afraid that as it wears off further I'll suffer more and more.

Does anyone have experience with a Botox injection delay? I'm currently 4 months out from the last injection and will likely have to wait until March, which will be 6 months. I feel like I was finally getting the injections to last 10 weeks, where it was more like 7 or 8 in the past, and now I'm afraid I'm back to square one. I would really appreciate hearing how others may have dealt with a delay like this, and whether the cumulative effect of regular injections was reset by the delay. Thanks!

  1. HI ktsf,

    Thank you for sharing your Botox story with us. I am so sorry to hear about your insurance change, that stinks. I've not had Botox, but hopefully others who have will be along shortly to share their experiences with you.

    Nancy

    1. I have had chronic migraines for years now and have tried a lot of prevention medicines but they only work for a while. Now my Doctor has recommended that I try botox injections. The reviews on them are 50/50 and I just wanted to know if they really work.

      1. Hisdunn0220,

        Thank you for your question and being part of the Migraine.com discussion forum. Let's see what information I can give you on Botox.

        I know many people with migraine who have benefited from Botox, while others don't have good luck with it. There are a few studies that indicate who will benefit from Botox one of which you can read here; https://migraine.com/blog/will-botox-work-new-study-may-provide-clue/.

        I haven't tried Botox yet, but I'm sure others will be along shortly to lend their experience.

        Good luck
        Nancy

        1. I had botox injections a bit over 2 weeks ago. The next day I had a terrible migraine and then a headache each subsequent day until 2 days ago. i also experienced extreme fatigue and flu-like symptoms of generally feeling unwell. Perhaps the occurrence of migraine will change now, but I am not especially hopeful. The injections caused a lot of soreness and pain in my neck and shoulders, but that has gone away. Now I am left with the strange Alien look between the eyes, puffy eyes and my eyebrows have actually moved further apart. This is my main complaint at this point. I also have developed extremely dry eyes resulting in the" sand in the eye" feeling. I am using drops for the dry eyes. I basically have stayed home since the injections because of the strange Alien look. Has anyone else developed the strange look between the eyes? Thanks for any suggestions or advice.

          or create an account to reply.